P-108 FACTITIOUS THYROTOXICOSIS: A DIAGNOSTIC CHALLENGE

Read full text
Authors: Yagmur Goksoy Solak, Sema Nur Dokur, Hülya Ilıksu Gözü
Cited by: 0

Abstract

Abstract Introduction Factitious thyrotoxicosis is a rare cause of hyperthyroidism resulting from the intentional or surreptitious ingestion of thyroid hormone. The diagnosis is frequently delayed due to overlapping clinical features with other etiologies, and psychiatric comorbidities that may coexist. Clinical Case A 50-year-old woman presented with palpitations, sweating, diarrhea, and progressive weight loss. She had a history of intermittent antithyroid drug therapy for recurrent thyrotoxicosis. Her medical history included type 2 diabetes mellitus and hypertension. She was not a smoker or alcohol user. On admission, she was overweight (BMI 29.1 kg/m²), with a pulse rate of 92 bpm and blood pressure of 135/80 mmHg. Physical examination revealed no palpable goiter and no evidence of Graves’ ophthalmopathy. Laboratory tests showed suppressed TSH (0.007 mIU/L), elevated free T3 (5.1 ng/dL), and elevated free T4 (2.7 ng/dL). Thyroid autoantibodies, including anti-TPO, anti-Tg, and TRAb, were negative. Thyroglobulin was markedly low (1.4 µg/L). Neck ultrasound showed normal thyroid size and echotexture without nodules, and scintigraphy demonstrated diffusely suppressed uptake. Pelvic imaging excluded struma ovarii. A whole-body I-131 scan revealed no ectopic thyroid tissue. During follow-up, her thyroid hormones fluctuated despite prior initiation of methimazole and corticosteroid therapy for presumed resistant thyrotoxicosis. A rapid rise in free T4 was noted after temporary withdrawal of antithyroid drugs, raising suspicion of exogenous hormone intake. Further inquiry revealed that her husband was on levothyroxine therapy, and the patient admitted to occasionally obtaining prescriptions under her name. With the patient’s informed consent, electronic medical records were reviewed and confirmed repeated prescriptions for high-dose levothyroxine since 2013. Initially, the patient had started thyroid hormone use in the context of severe obesity, aiming for weight loss, but later became dependent on its continued use. She would obtain levothyroxine prescriptions from her family physician, take the medication, subsequently undergo thyroid function testing, and then present with overt thyrotoxicosis to different hospitals, each time receiving antithyroid drugs from different physicians. Psychiatric consultation confirmed the diagnosis of factitious disorder (Munchausen syndrome), and the patient was referred for psychotherapy. All medications were discontinued, and she was discharged with follow-up arranged in both psychiatry and endocrinology outpatient clinics. Conclusion This case illustrates the diagnostic challenge of factitious thyrotoxicosis. Careful history-taking, review of prescription records with patient consent, and multidisciplinary evaluation are essential for diagnosis. Recognition of underlying psychiatric factors and initiation of appropriate therapy are critical to prevent unnecessary and potentially harmful treatments.Figure 1:Thyroid scintigraphy showing diffusely suppressed radioisotope uptake, consistent with factitious thyrotoxicosis.

Fields of Study & Subjects

Thyroid Disorders and Treatments Psychosomatic Disorders and Their Treatments Ophthalmology and Eye Disorders

Publication details

Journal / source
JCEM Case Reports
Volume
4
Issue
Supplement_1
Publication date
1 January 2026
Language
EN